When beginning GLP-1 medications, the potential benefits of weight loss and overall improvement of your health can be very exciting, but watch out for the potential side effects too
When beginning GLP-1 medications, the potential benefits of weight loss and overall improvement of your health can be very exciting! However, some people are worried about the possible side effects and when to expect those side effects in their treatment course. In this blog post, we will review the worst side effects of GLP-1’s and when those usually pop up.
First, let's quickly review what these medicines are. GLP-1 (glucagon-like peptide-1) medications are a class of drugs that are commonly used in the treatment of type 2 diabetes and have been approved for medication-assisted weight loss. You may have heard of these under the generic names semaglutide, dulaglutide, exenatide, liraglutide, etc. These medications primarily work by stimulating the release of insulin from the pancreas, which helps to lower blood sugar levels, along with other benefits like increasing fullness and decreasing hunger. Sometimes patients have side effects with these medications, which is reasonable considering their alteration of our gut mechanics. Let's talk more about this.
A 2021 double-blind, placebo-controlled study in the New England Journal of Medicine evaluated overweight or obese patients taking once-weekly semaglutide 2.4 mg and compared them to patients taking placebo. One of their areas of investigation was the type and duration of side effects between the two groups. As seen in the below table, they found that the most common side effect was nausea, followed by diarrhea, vomiting, and constipation in the patients taking semaglutide (1). The most severe side effects were seen with diarrhea. However, the median duration of adverse symptoms when starting the new medication was only 8 days, 3 days, and 2 days for nausea, diarrhea, and vomiting, respectively. Constipation lasted for a median duration of 35 days for these patients, but was the least common side effect and was usually reported as “mild”.
In the PIONEER 10 clinical trial, the outcomes of patients on varying doses of oral semaglutide versus dulaglutide were compared and included side effects. They reported a dose-dependent relationship for adverse events and also found that the most common side effects were transient nausea and constipation. The adverse GI side effects only led to participants discontinuing their medication for 3% of patients on semaglutide 3 mg, 6% of patients on 7 mg semaglutide, 6% of patients on 14 mg semaglutide, and 3% of patients receiving dulaglutide (2). It is encouraging that, although the side effects are bothersome, they are usually tolerable and far-outweighed by the benefits.
As outlined above, the side effects of GLP-1 medications typically occur within the first few weeks of starting the medication and tend to subside over time. Patients can reduce the likelihood of experiencing nausea by starting with a lower dose of the medication and gradually increasing the dose over time. Eating smaller, more frequent meals can also help to reduce nausea. For diarrhea and constipation, it is important that patients ensure that they are having appropriate dietary fiber intake and are drinking enough water in each situation. Speaking with a nutritionist can help!
While GLP-1 medications can have a number of potential side effects, it is important to note that these medications are generally considered safe and effective for the treatment of type 2 diabetes and for weight loss. Here at Mochi Health, we prescribe these medications for medication-assisted weight loss and our patients are typically quite satisfied with them. If you are interested in learning more about these medications or other options, visit us! If you are one of our patients and are experiencing persistent or severe side effects while taking GLP-1 medications, you should speak to your Mochi Health provider to discuss switching to a different medication or adjusting your dose.
Dr. Eva Shelton, M.D.
Harvard Medical School, Brigham and Women's Hospital